Heartburn drugs are linked to premature death risk
One of Ireland's most commonly prescribed forms of drug for symptoms of ulcers and heartburn has been linked to a risk of premature death.
A study looked at proton pump inhibitors (PPIs), which reduce the amount of gastric acid in the stomach.
The drugs have previously been linked to a variety of health problems, including serious kidney damage, bone fractures and dementia. The drugs account for more than three million prescriptions a year to medical card holders.
The findings, published in the journal 'BMJ Open', recommend limiting the use and duration of the drugs to instances where they are medically indicated.
PPIs reduce the amount of gastric acid the body produces for use in digestion.
The Irish medicines' watchdog, the Health Products Regulatory Authority (HPRA), said: "Data from this study will be further evaluated in conjunction with our EU colleagues to consider any regulatory action needed. The HPRA continues to monitor the safety of PPIs to ensure that their clinical benefits continue to outweigh any risks associated with their use."
They are licensed in Ireland under various brand names and include products containing active ingredients such as esomeprazole, lansoprazole, omeprazole, pantoprazole or rabeprazole.
"In Ireland these medicines may be accessed either as an over-the-counter medicine from pharmacies under the supervision of a registered pharmacist (in the case of certain PPIs, for example, pantoprazole, omeprazole)," it said.
"The HPRA advises that patients should not initiate or cease taking any medicine without seeking the advice of their healthcare professional."
The study was carried out by researchers from VA Saint Louis Health Care System, Washington University School of Medicine, and Saint Louis University in the US, and tracked more than six million people for nearly six years - until 2013 or death. It has limitations, including the fact it was an observational study which did not show cause and effect.
It was conducted in a population of mostly white, older US male veterans, which might limit the ability to generalise the results to the whole Irish population.
Deaths can't be linked directly to the use of PPIs. The researchers tried to adjust for many health and other characteristics that could be linked with both PPI use and higher risk of death, such as cardiovascular diseases, but it is still not clear the influence of the disease has been fully taken into account.
Dr Brendan O'Shea, of the Irish College of General Practitioners, said: "All GPs are constantly striving to reduce the amount of medication people are on."